Alert archive / New York / High Wind Watches in 2017

High Wind Watch 2, NWS Binghamton, NY

October 28, 20174 counties in New York

NWS Binghamton, NY issued this high wind watch at Oct 28, 2017, 4:16 AM EDT for 4 counties in New York. It took effect at Oct 30, 2017, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 4:16 AM EDT (08:16 UTC)
In effect from
Oct 30, 2017, 4:00 AM EDT
Expired
Oct 29, 2017, 3:48 AM EDT
In force
Issued by
NWS Binghamton, NY

Counties Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS71 KBGM 280816
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
416 AM EDT Sat Oct 28 2017

NYZ009-018-036-037-046-290830-
/O.NEW.KBGM.HW.A.0002.171030T0800Z-171030T2100Z/
Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego-
Including the cities of Boonville, Syracuse, Hamilton, Oneida, 
Rome, Utica, and Oneonta
416 AM EDT Sat Oct 28 2017

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

The National Weather Service in Binghamton has issued a High Wind
Watch, which is in effect from late Sunday night through Monday
afternoon.

* LOCATIONS...Onondaga, Oneida, Madison, and Otsego Counties in
  Central New York. 

* HAZARDS...Strong potentially damaging winds.

* WINDS...West 25 to 35 mph with gusts of 50 to 60 mph, especially
  at higher elevations.

* TIMING...Late Sunday night through Monday afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a damaging
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger could occur. Continue to monitor the latest
forecasts and listen for possible high wind warnings.

&&

$$
2 follow-up statements
252 
WWUS71 KBGM 281715
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
115 PM EDT Sat Oct 28 2017

NYZ009-018-036-037-046-291715-
/O.CON.KBGM.HW.A.0002.171030T0800Z-171030T2100Z/
Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego-
Including the cities of Boonville, Syracuse, Hamilton, Oneida, 
Rome, Utica, and Oneonta
115 PM EDT Sat Oct 28 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* LOCATIONS...Onondaga, Oneida, Madison, and Otsego Counties in 
  Central New York.

* HAZARDS...Strong, potentially damaging winds.

* WINDS...West 25 to 35 mph, with gusts of 50 to 60 mph, 
  especially at higher elevations.

* TIMING...Late Sunday night through Monday afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a damaging
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger could occur. Continue to monitor the latest
forecasts and listen for possible high wind warnings.

&&

$$

Jurewicz
313 
WWUS71 KBGM 290748
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
348 AM EDT Sun Oct 29 2017


NYZ009-018-036-037-046-300800-
/O.UPG.KBGM.HW.A.0002.171030T0800Z-171030T2100Z/
/O.NEW.KBGM.WI.Y.0007.171030T0700Z-171030T2000Z/
Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego-
Including the cities of Boonville, Syracuse, Hamilton, Oneida, 
Rome, Utica, and Oneonta
348 AM EDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 3 AM MONDAY TO 4 PM MONDAY...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from 3 AM to 4 PM Monday. The High 
Wind Watch is no longer in effect.

* LOCATIONS...Onondaga, Oneida, Madison, and Otsego Counties in 
  Central New York.

* WINDS...West 15 to 30 mph, with gusts of 45 to 50 mph, 
  especially at higher elevations.

* TIMING...Late Sunday night through Monday afternoon.

* IMPACTS...Strong winds will blow down tree limbs, which may 
  fall on power lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$

NYZ015>017-022>025-044-045-055>057-062-PAZ038>040-043-044-047-048-
072-300800-
/O.NEW.KBGM.WI.Y.0007.171030T0700Z-171030T2000Z/
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Auburn, Corning, 
Hornell, Watkins Glen, Elmira, Ithaca, Cortland, Norwich, Owego, 
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
348 AM EDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM EDT MONDAY...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from 3 AM to 4 PM EDT Monday.

* LOCATIONS...Central NY and Northeast PA.

* WINDS...West 15 to 30 mph, with gusts of 45 to 50 mph, 
  especially at higher elevations.

* TIMING...Late Sunday night through Monday afternoon.

* IMPACTS...Strong winds will blow down tree limbs, which may 
  fall on power lines. Scattered power outages are expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this high wind watch went out at Oct 28, 2:13 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 28, 2:13 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
213 AM EDT Sat Oct 28 2017

.SYNOPSIS...
High pressure will keep our weather mild and fair through
Saturday afternoon. A strong storm system will bring significant
rain into central New York and Pennsylvania Saturday night
through early Monday, with much cooler air expected for next
week.

&&

.NEAR TERM /THROUGH TODAY/...
850 PM update...little change to the near term at this time.
Temps are falling off quickly under clear skies this evening so
have adjusted the hourlies downward overnight, and lowered the
min a bit. Otherwise just some minor adjustments to the winds.
Previous discussion continues below.

330 PM update...High pressure continues to dominate our weather
this afternoon bringing fair weather. Other than some high
cloudiness moving through portions of the area, plenty of
sunshine will continue this afternoon with relatively mild
temperatures.

For tonight, high slips off to the east with a southerly flow
occurring over the area on its western side. As a result,
temperatures will be milder than this morning with lows in the
40s.

For Saturday, deep trough amplifies as it approaches the east
with southerly flow strengthening due to the gradient ahead of
approaching front to the west. The day should start out with
sunshine giving way to increasing clouds through the afternoon
as the front approaches. Expect conditions will be dry through
at least mid afternoon or so before the chance of showers
develops from west to east. Any heavier rain looks to hold off
though until after dark. Highs will be generally in the low to
mid 60s so fairly mild for late October.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
350 pm update... An active, wet period is still foreseen.

In the big picture, model agreement remains fairly good, in
showing the progression of a deep, negatively tilted upper
trough through the eastern states this period. In response, a
surface low rapidly intensifies by Sunday, as it moves up the
east coast and eventually into western New England or eastern
NY. Again, though, subtle but important differences show up
between individual model solutions with just how far westward
the main frontal-scale heavy rain band develops. The EC and
Canadian models now show the heaviest precipitation across our
western zones (the Finger Lakes region), while the NAM and GFS
are a bit farther east (generally from the I-81 corridor
eastward into the Catskills and Poconos). These small details
are not likely to be completely resolved until sometime over the
weekend, as the systems themselves begin to develop and
interact with one another. Another wild card will be development
of a potential tropical cyclone by tonight/early Saturday in
the Caribbean Sea/eastern Gulf of Mexico, and how this system
may interact with the strengthening, baroclinic upper trough
mentioned earlier.

Bottom line, confidence in heavy rainfall (broad 2-4", with
locally higher amounts) is fairly high for later this weekend
across CNY/NEPA, but exact amounts and positions are yet to be
worked out. Please stay tuned for the latest updates. We
continue to highlight associated hazards in our hazardous
weather outlook and also our web page (www.weather.gov/bgm).

Heavier rains should quickly lift out of the region from SW-NE
by Monday morning, with mainly dry conditions for the afternoon
hours.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The weather pattern during the long term period shifts from a
mean eastern trough at the onset to southwesterly flow, with
the trough axis fluctuating between the Northern Plains and
Great Lakes.

The entire period is forecast to be unsettled for NY and PA,
with rain showers possible by day and a few wet snow showers
mixing in overnight in the normally colder locations.

The best chance for rain comes on Thursday when a cyclone moves
across the US-Canadian border and drags a cold front into NY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will prevail through Saturday evening as
southerly flow increases ahead of an approaching storm system.
LLWS is expected through early Saturday morning at KELM, KITH,
KSYR, and KRME. Winds will gust at 20 to 25 knots this
afternoon.

Rain will reach most our terminals between 2z and 6z Sunday
morning, with ceilings quickly falling to between 1200 and 2500
feet and visibilities fluctuating between 1SM and 6SM.

Outlook...

Sunday through Monday...Restrictions likely in rain as large
wet and windy system passes; then scattered showers into Monday.

Tuesday...Rain chances diminish but occasional restrictions are
still possible.

Wednesday...Next system, a weaker one, may arrive bringing a
chance of rain and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM/PCF
NEAR TERM...DGM/PCF
SHORT TERM...MLJ
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Oct 27, 4:15 PM EDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
415 PM EDT Fri Oct 27 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-282015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
415 PM EDT Fri Oct 27 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong storm system will bring the potential for heavy rainfall
later this weekend, from Saturday night through Sunday night.
Rainfall of 2 to 4 inches is possible over much of the region, with
locally higher amounts possible. Rainfall of this magnitude could
cause localized flooding, if it falls within a short enough period
of time. Exact positions of the heaviest rainfall are still
uncertain, so stay tuned for future forecast updates.

As colder air wraps into the system late Sunday night into Monday,
northwest winds will become quite gusty. Sporadic power outages are
not out of the question, especially at higher elevations. It is also
possible that rain could briefly mix with wet snow, across some of
the higher elevations.

Please stay tuned to the National Weather Service, or local media
outlets, for the latest updates on this upcoming storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 4:10 AM EDTFlash Flood WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more49 hr

Nearby

High Wind Watches in New York, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.